Limits...
Chemotherapy induced liver abnormalities: an imaging perspective.

Sharma A, Houshyar R, Bhosale P, Choi JI, Gulati R, Lall C - Clin Mol Hepatol (2014)

Bottom Line: There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount.These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure.It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of California, Irvine, Orange, CA, USA.

ABSTRACT
Treating patients undergoing chemotherapy who display findings of liver toxicity, requires a solid understanding of these medications. It is important for any clinician to have an index of suspicion for liver toxicity and be able to recognize it, even on imaging. Cancer chemotherapy has evolved, and newer medications that target cell biology have a different pattern of liver toxicity and may differ from the more traditional cytotoxic agents. There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount. Conditions such as sinusoidal obstructive syndrome, steatosis, and pseudocirrhosis are more commonly associated with chemotherapy. These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure. It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken. Often times, patients with these liver manifestations can be managed with supportive therapies, and liver toxicity may resolve after discontinuation of chemotherapy.

Show MeSH

Related in: MedlinePlus

Acute Hepatitis. Twenty nine-year-old female with lymphoma on cyclophosphamide and doxorubicin chemotherapy among other agents. Post treatment course was complicated by increase in liver enzymes. (A) Axial contrast enhanced CT images shows decreased hepatic attenuation with mild peri-portal edema consistent with acute hepatitis. (B) After three months, findings of hepatitis were resolved.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4197183&req=5

Figure 6: Acute Hepatitis. Twenty nine-year-old female with lymphoma on cyclophosphamide and doxorubicin chemotherapy among other agents. Post treatment course was complicated by increase in liver enzymes. (A) Axial contrast enhanced CT images shows decreased hepatic attenuation with mild peri-portal edema consistent with acute hepatitis. (B) After three months, findings of hepatitis were resolved.

Mentions: Acute hepatitis can range from an asymptomatic patient to one that is ill-appearing patient with marked elevation in their liver enzymes, notably AST and ALT. There are several reports of reactivation of both hepatitis B and hepatitis C in those patients with these underlying conditions when treated with agents such as rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisolone (R-CHOP) for lymphoma.32 Imaging findings of acute hepatitis are nonspecific; hepatosplenomegaly, collapsed gallbladder with wall thickening, decreased liver enhancement, ascites and widening of periportal space due to edema (Fig. 6).


Chemotherapy induced liver abnormalities: an imaging perspective.

Sharma A, Houshyar R, Bhosale P, Choi JI, Gulati R, Lall C - Clin Mol Hepatol (2014)

Acute Hepatitis. Twenty nine-year-old female with lymphoma on cyclophosphamide and doxorubicin chemotherapy among other agents. Post treatment course was complicated by increase in liver enzymes. (A) Axial contrast enhanced CT images shows decreased hepatic attenuation with mild peri-portal edema consistent with acute hepatitis. (B) After three months, findings of hepatitis were resolved.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4197183&req=5

Figure 6: Acute Hepatitis. Twenty nine-year-old female with lymphoma on cyclophosphamide and doxorubicin chemotherapy among other agents. Post treatment course was complicated by increase in liver enzymes. (A) Axial contrast enhanced CT images shows decreased hepatic attenuation with mild peri-portal edema consistent with acute hepatitis. (B) After three months, findings of hepatitis were resolved.
Mentions: Acute hepatitis can range from an asymptomatic patient to one that is ill-appearing patient with marked elevation in their liver enzymes, notably AST and ALT. There are several reports of reactivation of both hepatitis B and hepatitis C in those patients with these underlying conditions when treated with agents such as rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisolone (R-CHOP) for lymphoma.32 Imaging findings of acute hepatitis are nonspecific; hepatosplenomegaly, collapsed gallbladder with wall thickening, decreased liver enhancement, ascites and widening of periportal space due to edema (Fig. 6).

Bottom Line: There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount.These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure.It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, University of California, Irvine, Orange, CA, USA.

ABSTRACT
Treating patients undergoing chemotherapy who display findings of liver toxicity, requires a solid understanding of these medications. It is important for any clinician to have an index of suspicion for liver toxicity and be able to recognize it, even on imaging. Cancer chemotherapy has evolved, and newer medications that target cell biology have a different pattern of liver toxicity and may differ from the more traditional cytotoxic agents. There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount. Conditions such as sinusoidal obstructive syndrome, steatosis, and pseudocirrhosis are more commonly associated with chemotherapy. These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure. It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken. Often times, patients with these liver manifestations can be managed with supportive therapies, and liver toxicity may resolve after discontinuation of chemotherapy.

Show MeSH
Related in: MedlinePlus